case STUDIES

Pharmacy Times, Volume 0, 0

CASE ONE:

FG is a 65-year-old warveteran with a 40-year historyof paranoid schizophrenia.His symptoms include poorpersonal hygiene, bluntedaffect, and delusions, accompaniedby auditory and visualhallucinations. His delusionalsymptoms relate to his wartime experiences. His visual hallucinationsinvolve enemy soldiers from the war who hebelieves are stalking him. FG's auditory hallucinationsinclude the sounds of war, accompanied by enemy soldiersthreatening to end his life if he does not keep his guard up.FG has been unable to maintain a job or adequate housingfor many years. He currently lives under a bridge "in case heneeds to make a getaway down the river."

When workers from the free clinic are able to locate him,they attempt to provide medical care and evaluate his schizophrenia.If sample medications are available, they providehim with them. According to their records, FG was givenhaloperidol 15 mg 3 times daily and benztropine 1 mg 3times daily when they last evaluated him. He was givenenough medication for a few weeks so that they could evaluatethe effectiveness and any adverse effects. During previoustrials with other neuroleptic agents, extrapyramidalside effects have limited the dose FG could tolerate.

The physician on the team would like to discontinue thehaloperidol and initiate an agent with fewer extrapyramidalside effects. He searches the medication supply and findsthat he has samples of fluphenazine, chlorpromazine, thiothixine,and risperidone. Which agent is least likely to causeextrapyramidal side effects?

CASE TWO:

During the last week ofclasses, the University ofExpensive-Tuition's police arriveat a dormitory afterreceiving a call from a malestudent. On arrival, the policefind the student locked outof his dorm room. He explainsto the police that hisroommate locked himself in the room and moved the furniturein front of the door because he was convinced thateveryone was trying to steal his thesis. Other students confirmthat the roommate has been screaming and poundingon walls for the past 3 hours.

After attempting to talk the hallucinating student intoopening the door, the police manage to enter the roomthrough a window. On entering the room, they find the studentto be disoriented, anxious, paranoid, and irritable. Thestudent's pupils are not dilated. The student's speech isslurred. He has an unsteady gait, drooping eyelids, and rapidinvoluntary eye movements.

The student who had been locked out admits that hisroommate uses illicit drugs. He does not know if his roommatehad used any this evening, because he went to thelibrary to study for an examination. He does know that hisroommate usually prefers to use phencyclidine (PCP) andlysergic acid diethylamide (LSD).Which of these 2 illicit agents should the police suspect isthe cause of the student's hallucinations and other symptoms?

Dr. Schlesselman is an assistant clinical professor at the University of Connecticut School of Pharmacy.

Click Here For The Answer ----------->

[-]

CASE ONE: Risperidone is the agent least likely to cause extrapyramidal side effects. At doses ≤6 mg per day, the side effect ratewith risperidone is similar to that with placebo. With increased doses, the risk of extrapyramidal side effects increases. The most common side effectswith low-dose risperidone are asthenia and sedation.

CASE TWO: PCP and LSD can exhibit similar time to onset and duration of effect. They also canproduce similar reactions including hallucinations, anxiety, and paranoia. PCP toxicity can be differentiated from LSD toxicity in various ways. Pupil dilationis absent in PCP toxicity but present in LSD toxicity. Persons with PCP toxicity often exhibit ataxia, nystagmus, and ptosis, whereas persons withLSD toxicity will not exhibit these signs. In this case, the police should suspect PCP intoxication.

toggle(getObject('exp1048685570_link'), 'exp1048685570');